Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 66, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 22, 2017, 4:46 PM CDT for 4 counties in Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 22, 2017, 6:45 PM CDT
- In force
- 119 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Carroll County, TN, Henry County, TN, Weakley County, TN
The radar
The Ft Campbell radar (KHPX), 90 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WGUS54 KMEG 222146
FFWMEG
TNC005-017-079-183-222345-
/O.NEW.KMEG.FF.W.0066.170822T2146Z-170822T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
446 PM CDT TUE AUG 22 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Weakley County in west Tennessee...
Northern Benton County in western Tennessee...
Northern Carroll County in western Tennessee...
Southern Henry County in western Tennessee...
* Until 645 PM CDT
* At 445 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has
occurred in the past 30 minutes. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Paris, McKenzie, Camden, Gleason, Vale, Springville, Routon, Big
Sandy, Henry, Mansfield, Haigler Ridge, Manleyville, Old
Springville, Como, Hico, India, Hinkledale, Sunnyside, Van Dyke and
Mixie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3613 8792 3610 8794 3608 8866 3629 8859
3638 8801 3634 8797 3631 8796 3627 8794
3622 8795 3621 8794 3618 8793 3617 8792
$$2 follow-up statements
583
WGUS74 KMEG 222218
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
518 PM CDT TUE AUG 22 2017
TNC183-222227-
/O.CAN.KMEG.FF.W.0066.000000T0000Z-170822T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Weakley TN-
518 PM CDT TUE AUG 22 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WEAKLEY COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3613 8792 3610 8794 3608 8852 3630 8852
3638 8801 3634 8797 3631 8796 3627 8794
3622 8795 3621 8794 3618 8793 3617 8792
$$
TNC005-017-079-222345-
/O.CON.KMEG.FF.W.0066.000000T0000Z-170822T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Carroll TN-Henry TN-
518 PM CDT TUE AUG 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHERN BENTON...NORTHEASTERN CARROLL AND SOUTHERN HENRY COUNTIES...
At 517 PM CDT,Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 2 inches of rain over the next
60 minutes.
Some locations that will experience flooding include...
Paris, McKenzie, Camden, Vale, Springville, Routon, Big Sandy, Henry,
Mansfield, Haigler Ridge, Manleyville, Old Springville, Como, Hico,
India, Sunnyside, Van Dyke, Mixie, Spring Creek and Porter Court.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3613 8792 3610 8794 3608 8852 3630 8852
3638 8801 3634 8797 3631 8796 3627 8794
3622 8795 3621 8794 3618 8793 3617 8792
$$834
WGUS74 KMEG 222335
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
635 PM CDT TUE AUG 22 2017
TNC005-017-079-222345-
/O.EXP.KMEG.FF.W.0066.000000T0000Z-170822T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Carroll TN-Henry TN-
635 PM CDT TUE AUG 22 2017
...THE FLASH FLOOD WARNING FOR NORTHERN BENTON...NORTHEASTERN CARROLL
AND SOUTHERN HENRY COUNTIES WILL EXPIRE AT 645 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3613 8792 3610 8794 3608 8852 3630 8852
3638 8801 3634 8797 3631 8796 3627 8794
3622 8795 3621 8794 3618 8793 3617 8792
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:56 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 22, 2:56 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Memphis TN 256 PM CDT Tue Aug 22 2017 .DISCUSSION... A cold front will continue to push south through the Mid-South tonight. Currently, the front stretches from Paducah, Kentucky to Little Rock, Arkansas. A narrow band of showers and thunderstorms is beginning to develop along the front. Although, there is a gap currently in the line from Little Rock northeastward to Pemiscot County. I expect the line to fill in as the front pushes southward into the late afternoon and evening hours. Some storms could be strong to severe with large hail and damaging winds. Lingering convection will occur during the overnight hours and into Wednesday. However by Wednesday afternoon, clear skies and drier air should begin filtering into the area behind the departing front. Tranquil weather conditions will occur over the Mid-South over the rest of the week into much of the weekend as surface high pressure will gradually shift from the Upper Midwest to the Ohio Valley. As a result, northeasterly surface winds will keep the drier air in place making conditions feel very pleasant with highs in the lower to mid 80s. Toward the end of the weekend into next week, all eyes will turn toward the remnants of Harvey and what path it takes. It could bring heavy rain into portions of the Mid-South. There is much uncertainty regarding timing and rainfall amounts but it definitely bears watching. KRM && .AVIATION... 18Z TAFs VFR will prevail for most of the afternoon. A cold front will move through the region tonight. Expect showers and thunderstorms to develop and impact KJBR, KMKL and KMEM late this afternoon into early this evening with gusty winds and occasional MVFR conditions. Activity will probably weaken before reaching KTUP but included TEMPO of mainly SHRA or TSRA toward morning. MVFR cigs are likely behind the front at KJBR, KMKL and KMEM overnight. SW winds at 6-10 kts expected today becoming light north overnight and increasing from the NE Wednesday morning north of KTUP. SWC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 22, 3:00 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 300 PM CDT Tue Aug 22 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 300 PM CDT Tue Aug 22 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms tonight across the Mid-South. The main threat from these thunderstorms would be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is the potential for a significant heavy rainfall event at the beginning of next week as the remnants of Harvey pass nearby. There is much uncertainty regarding timing, exact track and rainfall amounts. Please continue to monitor forecasts as this event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. KRM
In the hours before
Special weather statement, Aug 22, 3:51 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CDT TUE AUG 22 2017
TNZ004-022-222115-
Benton TN-Henry TN-
351 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Northeastern Benton County in western Tennessee...
Northeastern Henry County in western Tennessee...
At 351 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paris Landing State
Park, moving east at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Benton and northeastern Henry Counties should
monitor this storm closely.
LAT...LON 3631 8838 3650 8828 3650 8806 3647 8805
3644 8806 3642 8804 3637 8800 3634 8797
3631 8795 3628 8795
TIME...MOT...LOC 2051Z 270DEG 40KT 3646 8817Special weather statement, Aug 22, 4:18 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
418 PM CDT TUE AUG 22 2017
TNZ004-022-222200-
Benton TN-Henry TN-
418 PM CDT TUE AUG 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...
At 418 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Routon, or 9 miles
north of McKenzie, moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Benton and Henry Counties should monitor this
storm closely.
LAT...LON 3614 8792 3615 8853 3640 8852 3644 8806
3640 8802 3637 8800 3635 8798 3627 8794
3622 8795 3618 8793 3617 8792
TIME...MOT...LOC 2118Z 296DEG 21KT 3628 8849The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:51 PM CDT | Special Weather Statement | MEG | Henry | 24 min |
| Aug 22, 4:18 PM CDT | Special Weather Statement | MEG | Henry | 42 min |
| Aug 22, 4:54 PM CDT | Special Weather Statement | MEG | Benton | 36 min |
| Aug 22, 6:07 PM CDT | Special Weather Statement | MEG | Decatur, Henderson | 53 min |
| Aug 22, 6:15 PM CDT | Special Weather Statement | MEG | Hardeman | 45 min |
| Aug 22, 6:58 PM CDT | Special Weather Statement | MEG | Hardin | 47 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.